Ohio, 2022

Winter Weather in Ohio, January 23, 2022

January 23, 2022 · NWS PBZ · 5 events in 5 counties and zones

A fast-moving clipper system crossed from the midwestern states into the |Upper Ohio Valley on January 23rd. Modest upper-level support and decent low-level moisture yielded many reports of 2 to 5 inches of snow across the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A fast-moving clipper system crossed from the midwestern states into the |Upper Ohio Valley on January 23rd. Modest upper-level support and decent low-level moisture yielded many reports of 2 to 5 inches of snow across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 22, 9:00 PM EST, 7 hours earlier.

Area forecast discussion, Jan 22, 9:00 PM EST, 7 hours before
Area Forecast Discussion
National Weather Service Pittsburgh PA
900 PM EST Sat Jan 22 2022

.SYNOPSIS...
A clipper system will bring light accumulating snow on Sunday,
followed by another chance of snow Monday into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Warm advection and cloud cover tonight will yield overnight low
temperatures 15-20 degrees warmer than this morning. Thus lows
tonight will be in the teens in most locations.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
A fast-moving clipper system will cross out of the Midwest into the
Upper Ohio Valley on Sunday. Recent model guidance has trended
stronger with this system. Modest upper support and sufficient
moisture will yield 2-4 inches of snowfall across east-central Ohio,
northern West Virginia, and southwest PA.

Briefly dry weather with zonal flow returns on Monday as temperatures
moderate to above-freezing south of I-80. A second clipper system
then quickly crosses the region Monday night into Tuesday. This
system seems similar in intensity and moisture as the last system but
a bit prolonged given the persistent northwest flow behind it owing
to more of a Lake Enhanced up north. Given continued high SLRs and
but seemingly less moisture and less jet support aloft, totals still
seem to be in a 1 to 2 inch amount with some isolated amounts up to 3
inches, mainly in the higher elevations and in the northern counties.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A few lingering snow showers will be possible in the higher terrain
before dissipating. Then, building sfc high pressure and reinforced
NE CONUS troughing will once again keep mainly dry and well below-
normal temperature weather in the forecast for the second half of the
work week. Low temperatures Wednesday night may come close or rival
those of this morning for coldest of the season. The next chance for
snow will come Friday with a crossing wave.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Low pressure advancing from the NW will result in eventual IFR on
Sunday morning through the period, with light snow and lowered vis
likely for all ports. Gradual improvement is expected in the evening,
though CIGs may remain at or near MVFR heights through Sunday night.

.Outlook...
Restrictions in snow are likely through mid-week with a fast moving
low pressure system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 7 AM to 7 PM EST Sunday for PAZ020-021-
     029-031-073>076.
OH...Winter Weather Advisory from 7 AM to 7 PM EST Sunday for OHZ039>041-
     048>050-057>059-068-069.
WV...Winter Weather Advisory from 7 AM to 7 PM EST Sunday for WVZ001>004-
     012-021-509>514.

&&
Hazardous weather outlook, Jan 23, 2:50 AM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
250 AM EST Sun Jan 23 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-240800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
250 AM EST Sun Jan 23 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Carroll

When
January 23, 4:00 AM EST to 6:00 PM EST
Where
Carroll forecast zone
Reported by
Public
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

A total of 3.8 inches was reported at Mechanicstown, while 2 inches fell at Leesville.

Winter Weather, Columbiana

When
January 23, 4:00 AM EST to 6:00 PM EST
Where
Columbiana forecast zone
Reported by
Social Media
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

A range of 3.5 to 4.5 inches of snow was figured from several reports, including East Liverpool getting the higher total.

Winter Weather, Coshocton

When
January 23, 4:00 AM EST to 6:00 PM EST
Where
Coshocton forecast zone
Reported by
Social Media
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Around two inches of accumulation was reported at a few locations around Fresno.

Winter Weather, Jefferson

When
January 23, 4:00 AM EST to 6:00 PM EST
Where
Jefferson forecast zone
Reported by
Social Media
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

The general range of accumulation was 2.5 to 3.5 inches, although Wintersville topped that range, getting 3.8 inches.

Winter Weather, Tuscarawas

When
January 23, 4:00 AM EST to 6:00 PM EST
Where
Tuscarawas forecast zone
Reported by
Social Media
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

A location near Mineral City got the highest total of 4 inches. Most other reports in the county were in the 2.5 to 3.5 inch range.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005588, 1005591, 1005592, 1005593, 1005594.